Preliminary Ohio Department of Health data show that there were 502 fentanyl-related drug overdose deaths in Ohio in 2014, and at least 98 fentanyl-related deaths in 2015. By comparison, just 84 drug overdose deaths involved fentanyl in 2013.According to the federal Substance Abuse and Mental Health Services Administration (SAMHSA), the effects of overdose occur quickly, and critical minutes may be lost in the emergency room because fentanyl is not detected in routine toxicology screenings.
Fentanyl, a schedule II synthetic painkiller that is 30 to 50 times more potent than heroin, is often mixed with heroin to produce a stronger high, according to the Centers for Disease Control and Prevention. Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including 58 confirmed deaths in Detroit and 39 deaths in Baltimore. This year, fentanyl-related overdoses have also been reported in Virginia, Vermont, and Wisconsin.
The Ohio deaths involved 76 men and 22 women, ranging in age from 18 to 62. Eighteen deaths occurred in Butler County, 13 deaths in Franklin County, 11 deaths in Hamilton County, and 11 deaths in Summit County. There were 2 deaths in Brown County, 8 deaths in Clark County, 3 deaths each in Clermont and Cuyahoga County, 2 deaths in Lawrence County, 6 deaths in Lorain County, 4 deaths in Montgomery County, 3 deaths in Stark County, 2 deaths in Trumbull County and 4 deaths in Warren County. Adams, Gallia, Lake, Lucas, Mahoning, Perry, Portage and Tuscarawas Counties all had 1 death each. The deaths occurred among Ohio residents.
These data are preliminary and may not include the most recent overdose deaths.
According to SAMHSA, immediate treatment for overdose is necessary:
Fentanyl-related overdoses can result in sudden death through respiratory arrest, cardiac arrest, severe respiratory depression, cardiovascular collapse, or severe anaphylactic reaction.
Routine toxicology screens for opiates will not detect fentanyl. Some labs can test for fentanyl when specifically requested.
Because these drugs in combination can be lethal if action is not taken promptly, suspected overdoses should be treated rapidly with a naloxone (commonly known as Narcan or Evzio) injection.
Intranasal (IN) naloxone is the common route of administration by first responders. Naloxone is available to users' family members and friends either through Project DAWN (Deaths Avoided with Naloxone) distribution sites, medical provider prescription or without a prescription as an over the counter medication dispensed by a licensed pharmacist.
Due to the potency of fentanyl it is critical that 911 is called immediately even with IN naloxone administration.
Naloxone can also be administered IV/IM/subcutaneously with typical adult doses ranging from 0.4 to 2 mg/dose.
The dose may be repeated every 2 to 3 minutes as needed. In the appropriate settings and where the facilities exist, naloxone can also be given as a continuous IV infusion. Therapy may need to be reassessed and a different diagnosis considered if no response is seen after a cumulative dose of 10 mg.
In the case of fentanyl and its longer half-life in the body, a higher dose of naloxone is oftentimes needed.
Bear in mind that naloxone can precipitate immediate narcotic withdrawal symptoms as overdose symptoms are reversed.
Physicians can help ensure ready access to naloxone. Consider prescribing naloxone when you give certain patients their initial opioid prescription. Patients who are candidates for naloxone kits include those who are:
Taking high doses of opioids for long-term management of chronic pain.
Discharged from emergency medical care following opioid intoxication or poisoning.
At high risk for overdose because of a legitimate medical need for analgesia, coupled with a suspected or confirmed history of substance abuse, dependence, or non-medical use of prescription or illicit opioids.
Completing mandatory opioid detoxification or abstinence programs.
Recently released from incarceration and are past users or abusers of opioids. These individuals presumably have high opioid tolerance as well as a high risk of relapse to opioid use. They also have an increased risk for overdose due to a period of abstinence.
Note: Naloxone is not effective in treating overdoses of benzodiazepines (such as Valium, Xanax, or Klonopin), barbiturates, amitriptyline, GHB, or ketamine. It also is not effective in overdoses of stimulants, such as cocaine and amphetamines (including methamphetamine and Ecstasy). However, if opioids were taken in combination with any of these sedatives or stimulants, naloxone may be helpful.
Opiate users need to be made aware of the danger of fentanyl either by itself or laced with other drugs. Points to stress to the user:
Oftentimes fentanyl is laced with other drugs without the user's knowledge;
Fentanyl is more likely to be fatal due to its longer half-life in the body;
Encourage opiate users to purchase supply from the same dealer;
If they purchase the product from a new dealer, use less than their normal amount; and,
Make sure that the user, their family and friends all have been trained on signs and symptoms of an overdose, how to administer IN naloxone and the importance of calling 911 immediately even with IN naloxone administration
For further information
Refer to the "Fentanyl SAMHSA letter to physicians" and fact sheet at: https://buprenorphine.samhsa.gov/20130715114030811.pdf
Refer to the SAMHSA Opioid Overdose TOOLKIT at: https://store.samhsa.gov/shin/content/SMA13-4742/Overdose_Toolkit_2014_Jan.pdf
Refer to information about Project DAWN on the ODH website: https://www.healthy.ohio.gov/vipp/drug/ProjectDAWN.aspx
Refer to information about the availability of naloxone at pharmacies on the Ohio State Board of Pharmacy website: www.pharmacy.ohio.gov and for a listing of participating pharmacies: www.pharmacy.ohio.gov/dispense
Cite this: Health Alert From the Ohio Department of Health - Medscape - Sep 24, 2015.